Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 67, NWS Bismarck, ND

June 25, 2011Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 25, 2011, 9:06 PM CDT for Morton County, North Dakota. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2011, 9:06 PM CDT (02:06 UTC)
Expired
Jun 25, 2011, 10:00 PM CDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Morton County, ND

The radar

The Bismarck radar (KBIS), 38 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 9:14 PM CDTHAIL 0.884 Nw New Salem, ND
Jun 25, 9:14 PM CDTHAIL 1New Salem, NDMULTIPLE REPORTS OF QUARTER SIZED HAIL IN NEW SALEM BY LAW ENFORCEMENT AND PUBLIC...

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 8:01 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.1 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1619 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

411 
WUUS53 KBIS 260206
SVRBIS
NDC059-260300-
/O.NEW.KBIS.SV.W.0067.110626T0206Z-110626T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
906 PM CDT SAT JUN 25 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 1000 PM CDT.

* AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES WEST OF NEW SALEM...OR 36 MILES WEST OF
  BISMARCK...AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW SALEM AROUND 915 PM CDT.
  JUDSON AND SWEET BRIAR LAKE AROUND 930 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4686 10095 4655 10111 4679 10169 4696 10158
TIME...MOT...LOC 0206Z 294DEG 22KT 4684 10151
WIND...HAIL <50MPH 1.00IN

$$

KINNEY
3 follow-up statements
493 
WWUS53 KBIS 260216
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
916 PM CDT SAT JUN 25 2011

NDC059-260300-
/O.CON.KBIS.SV.W.0067.000000T0000Z-110626T0300Z/
MORTON ND-
916 PM CDT SAT JUN 25 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL MORTON
COUNTY UNTIL 1000 PM CDT...

AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR NEW SALEM...OR 30 MILES WEST OF BISMARCK...
MOVING SOUTHEAST AT 25 MPH.

IN ADDITION...NICKEL SIZE HAIL WAS REPORTED NORTHWEST OF NEW SALEM 
WITH THIS STORM. THE STORM ALSO DUMPED NEARLY A HALF INCH OF RAIN IN 
10 MINUTIES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  JUDSON AND SWEET BRIAR LAKE AROUND 930 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4675 10158 4694 10146 4686 10095 4655 10111
TIME...MOT...LOC 0216Z 294DEG 22KT 4684 10141
WIND...HAIL <50MPH 1.00IN

$$

KINNEY
804 
WWUS53 KBIS 260220
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
920 PM CDT SAT JUN 25 2011

NDC059-260300-
/O.CON.KBIS.SV.W.0067.000000T0000Z-110626T0300Z/
MORTON ND-
920 PM CDT SAT JUN 25 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL MORTON
COUNTY UNTIL 1000 PM CDT...

AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR NEW
SALEM...OR 28 MILES WEST OF BISMARCK...MOVING SOUTHEAST AT 25 MPH.

IN ADDITION...AT 915 PM CDT...QUARTER SIZED HAIL AND STRONG WINDS 
WERE REPORTED IN NEW SALEM WITH THIS STORM.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  JUDSON AND SWEET BRIAR LAKE AROUND 930 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4674 10157 4694 10143 4686 10095 4655 10111
TIME...MOT...LOC 0219Z 294DEG 22KT 4683 10138
WIND...HAIL 60MPH 1.00IN

$$
TARDIF-HUBER/KINNEY
759 
WWUS53 KBIS 260234
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
934 PM CDT SAT JUN 25 2011

NDC059-260300-
/O.CON.KBIS.SV.W.0067.000000T0000Z-110626T0300Z/
MORTON ND-
934 PM CDT SAT JUN 25 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL MORTON
COUNTY UNTIL 1000 PM CDT...

AT 933 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
JUDSON...OR 21 MILES WEST OF BISMARCK...MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
MORTON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4671 10151 4691 10128 4686 10095 4655 10111
TIME...MOT...LOC 0234Z 294DEG 22KT 4678 10122
WIND...HAIL 60MPH 1.00IN

$$
TARDIF-HUBER/KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 7:43 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 25, 7:43 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
743 PM CDT SAT JUN 25 2011

.UPDATE...ADJUSTED POPS...WEATHER...TEMPS AND WINDS FOR CURRENT
TRENDS. &&

.DISCUSSION...SEVERE THUNDERSTORM COMPLEX CONTINUING TO MOVE
EASTWARD ACROSS NORTH CENTRAL ND. STORMS HAD EXTREME RAINFALL
RATES WITH LOCAL RAINFALL AMOUNTS IN EXCESS OF 2 INCHES WITH SOME
OF THESE STORMS. SEVERAL REPORTS OF LARGE HAIL GREATER THAN 1 INCH
AND WIND GUSTS OVER 60 MPH. TO THE SOUTHWEST OF THIS AREA
SCATTERED THUNDERSTORMS ARE LOCATED FROM AROUND BEULAH SOUTHWEST
TO HEBRON. A FEW OTHER STORMS LOCATED IN EXTREME SOUTHWEST ND
RIGHT ALONG THE SD BORDER. UPDATED FORECAST TO TRIM POPS AND
ADJUST WEATHER WHERE STORMS HAVE ALREADY PASSED TO THE EAST. ALSO
ADJUSTED HOURLY TEMPS AND WINDS CLOSER TO OBSERVED VALUES.
&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH SUNDAY...AT JUST ABOUT ANYTIME AND AT ANY AERODROME. THUS
HAVE SKEWED THE TAFS TOWARD VCTS AND VCSH UNTIL RADAR CLEARLY
DEFINES WHERE THE PRECIPITATION IS. EXPECT VFR CONDITIONS OUTSIDE OF
THUNDERSTORMS...BUT WHERE WE DO RECEIVE THE THUNDERSTORMS EXPECT
MVFR CEILINGS AND VISIBILITIES.
&&

.HYDROLOGY...FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST AND SOUTH
CENTRAL NORTH DAKOTA. ALTHOUGH ANY THUNDERSTORMS THIS AFTERNOON
AND THIS EVENING HAS THE CAPABILITY OF PRODUCING VERY HEAVY
RAIN...THE MAIN THREAT OF HEAVY RAIN WILL BE LATE TONIGHT THROUGH
SUNDAY AS A COLD FRONT STALLS OVER SOUTHERN NORTH DAKOTA. IMPULSES
ROTATING AROUND AN UPPER LEVEL LOW PRESSURE SYSTEM WILL PROVIDE THE
SPARK AND WE HAVE AN INCREASINGLY MOIST LOW LEVEL ENVIRONMENT
SETTING UP TONIGHT THROUGH SUNDAY. IN ADDITION FLASH FLOOD
GUIDANCE IS QUITE LOW OVER MUCH OF THE SOUTH CENTRAL...WITH 3 HOUR
VALUES AROUND 1.5 INCHES IN MANY LOCATIONS. THE HEAVY RAIN THREAT
IS EXPECTED TO END SUNDAY EVENING AS THE UPPER LOW GETS SHOVED
INTO EASTERN CANADA...WHICH PUSHES THE SURFACE FRONTAL BOUNDARY
WELL SOUTH OF THE AREA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 1 AM CDT /MIDNIGHT MDT/ SUNDAY THROUGH
SUNDAY EVENING FOR NDZ020-023-025-033>037-040>048-050-051.

&&

JNS
Hazardous weather outlook, Jun 25, 7:12 PM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
712 PM CDT SAT JUN 25 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-270015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
712 PM CDT SAT JUN 25 2011 /612 PM MDT SAT JUN 25 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS...SOME SEVERE WITH DAMAGING WINDS AND
LARGE HAIL...WILL CONTINUE THIS EVENING FROM SOUTHWEST THROUGH
NORTH CENTRAL NORTH DAKOTA. TORRENTIAL RAINS ARE ALSO POSSIBLE
WITH THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF THUNDERSTORMS...POTENTIALLY STRONG TO SEVERE...ARE
POSSIBLE EAST OF HIGHWAY 83 AND SOUTH OF INTERSTATE 94 ON SUNDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...FLOODING
OR HEAVY RAINFALL TO LOCAL LAW ENFORCEMENT OR TO THE NATIONAL
WEATHER SERVICE OFFICE IN BISMARCK AT 701-223-4582.

JNS

In the hours before

Local storm report, Jun 25, 7:57 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
757 PM CDT SAT JUN 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     2 NW BARTON             48.53N 100.21W
06/25/2011  E60.00 MPH       PIERCE             ND   CO-OP OBSERVER

&&

NHEINERT
Local storm report, Jun 25, 8:06 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
806 PM CDT SAT JUN 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TSTM WND DMG     11 SW ROLETTE           48.55N 100.01W
06/25/2011                   ROLETTE            ND   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED THAT A BARN ROOF WAS LOCATED ON
            STATE HIGHWAY 3...AND IS BLOCKING TRAFFIC.

&&

LHUBER
Local storm report, Jun 25, 8:08 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
808 PM CDT SAT JUN 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TSTM WND DMG     11 SW ROLETTE           48.55N 100.01W
06/25/2011                   ROLETTE            ND   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED THAT A BARN ROOF WAS LOCATED ON
            STATE HIGHWAY 3...AND IS BLOCKING TRAFFIC. WINDS
            ESTIMATED AT 85 MPH.

&&

LHUBER
Local storm report, Jun 25, 8:34 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
834 PM CDT SAT JUN 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     HEAVY RAIN       DUNSEITH                48.81N 100.06W
06/25/2011  M1.50 INCH       ROLETTE            ND   BROADCAST MEDIA

            RELAYED BY BROADCAST MEDIA... 1.5 INCHES IN 20 MINUTES...

&&

LHUBER
Local storm report, Jun 25, 8:41 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
841 PM CDT SAT JUN 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             FESSENDEN               47.65N 99.63W
06/25/2011  M1.00 INCH       WELLS              ND   TRAINED SPOTTER

&&

LHUBER
Special weather statement, Jun 25, 8:50 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
850 PM CDT SAT JUN 25 2011

NDZ020-021-034-035-042-260245-
BURLEIGH-GRANT-MCLEAN-MORTON-OLIVER-
850 PM CDT SAT JUN 25 2011

...SPECIAL WEATHER STATEMENT...

AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 37 MILES NORTH OF
BISMARCK TO 50 MILES WEST OF BISMARCK...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  MANDAN BY 945 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

KINNEY

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:17 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce28 min
Jun 25, 7:36 PM CDTSevere Thunderstorm WarningBISPierce, Rolette54 min
Jun 25, 7:42 PM CDTSevere Thunderstorm WarningBISPierce63 min
Jun 25, 7:57 PM CDTSevere Thunderstorm WarningBISWells63 min
Jun 25, 8:04 PM CDTSevere Thunderstorm WarningBISWells56 min
Jun 25, 8:43 PM CDTFlash Flood WarningBISPierce, Wells4 hr
Jun 25, 8:47 PM CDTSevere Thunderstorm WarningBISMcLean, Sheridan58 min
Jun 25, 9:02 PM CDTSevere Thunderstorm WarningBISFoster, Wells58 min
Jun 25, 9:57 PM CDTAreal Flood AdvisoryBISBurleigh, Morton53 min
Jun 25, 10:00 PM CDTSevere Thunderstorm WarningBISGrant, Morton27 min
Jun 25, 10:04 PM CDTSevere Thunderstorm WarningBISFoster26 min
Jun 26, 9:40 AM CDTSevere Thunderstorm WarningBISLaMoure65 min
Jun 26, 10:22 AM CDTAreal Flood AdvisoryBISLaMoure, Logan, McIntosh, Stutsman6 hr
Jun 26, 2:55 PM CDTFlash Flood WarningBISStutsman3 hr
Jun 26, 5:44 PM CDTAreal Flood WarningBISStutsman43 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.